Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 132, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 17, 2017, 9:38 PM CDT for 4 counties in Missouri. It was in force for 52 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 9:38 PM CDT (02:38 UTC)
- Expired
- Jun 17, 2017, 10:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Jackson County, MO, Johnson County, MO, Lafayette County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 20 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 9:43 PM CDT | TSTM WND GST 70 | 2 Ese Blue Springs, MO | VEHICLE SHAKING. TRANSFORMERS BLOWING SOUTH OF SPOTTER'S LOCATION. |
| Jun 17, 9:45 PM CDT | TSTM WND DMG | 3 E Lee'S Summit, MO | 8 INCH DIAMETER HEALTHY TREE BRANCH SNAPPED. |
| Jun 17, 9:53 PM CDT | TORNADO | 4 Nw Odessa, MO | A NWS STORM SURVEY CREW CONFIRMED EF-0 TORNADO DAMAGE. DAMAGE WAS MAINLY TO LARGE TREES BUT ONE RESIDENCE LOST NUMEROUS SHINGLES FROM ITS ROOF. |
| Jun 17, 9:54 PM CDT | TSTM WND DMG | Odessa, MO | TREES AND POWERLINES DOWN IN ODESSA. VIA TWITTER. |
| Jun 17, 9:55 PM CDT | TSTM WND GST 70 | Oak Grove, MO | |
| Jun 17, 10:10 PM CDT | TSTM WND GST 70 | 3 Wsw Aullville, MO | AT I-70 AND ROUTE 13. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4476 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -1.9
The text
As transmitted.
876
WUUS53 KEAX 180238
SVREAX
MOC095-101-107-177-180330-
/O.NEW.KEAX.SV.W.0132.170618T0238Z-170618T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
938 PM CDT SAT JUN 17 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southwestern Ray County in west central Missouri...
Lafayette County in west central Missouri...
Southeastern Jackson County in west central Missouri...
Northwestern Johnson County in west central Missouri...
* Until 1030 PM CDT
* At 938 PM CDT, severe thunderstorms were located along a line
extending from Levasy to near Lake Lotawana to Lake Winnebago,
moving southeast at 40 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Blue Springs, Grain Valley, Oak Grove, Odessa, Higginsville,
Lexington, Buckner, Lake Lotawana, Lone Jack, Orrick, Wellington,
Mayview, Levasy, Lake Lafayette, Napoleon, Bates City, Camden,
Fleming, Tarsney Lakes and Pittsville.
This includes Interstate 70 in Missouri between mile markers 22 and
50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across the Kansas City metro area. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
&&
LAT...LON 3882 9412 3883 9412 3883 9417 3889 9434
3894 9429 3924 9414 3918 9362 3873 9387
TIME...MOT...LOC 0238Z 292DEG 34KT 3915 9416 3891 9430 3882 9437
HAIL...<.75IN
WIND...80MPH
$$
Hawblitzel2 follow-up statements
908
WWUS53 KEAX 180304
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1004 PM CDT SAT JUN 17 2017
MOC095-177-180314-
/O.CAN.KEAX.SV.W.0132.000000T0000Z-170618T0330Z/
Ray MO-Jackson MO-
1004 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RAY AND
SOUTHEASTERN JACKSON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Missouri.
LAT...LON 3887 9411 3913 9407 3918 9362 3883 9382
TIME...MOT...LOC 0304Z 267DEG 55KT 3911 9378 3898 9379 3886 9390
$$
MOC101-107-180330-
/O.CON.KEAX.SV.W.0132.000000T0000Z-170618T0330Z/
Lafayette MO-Johnson MO-
1004 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHERN LAFAYETTE AND NORTHWESTERN JOHNSON COUNTIES...
At 1004 PM CDT, severe thunderstorms were located along a line
extending from near Higginsville to near Mayview to 9 miles south of
Odessa, moving east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Odessa, Higginsville, Wellington, Mayview, Lake Lafayette, Napoleon
and Bates City.
This includes Interstate 70 in Missouri between mile markers 31 and
49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Jackson and Lafayette Counties. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
&&
LAT...LON 3887 9411 3913 9407 3918 9362 3883 9382
TIME...MOT...LOC 0304Z 267DEG 55KT 3911 9378 3898 9379 3886 9390
HAIL...<.75IN
WIND...70MPH
$$
Hawblitzel227 WWUS53 KEAX 180321 SVSEAX Severe Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1021 PM CDT SAT JUN 17 2017 MOC101-107-180330- /O.EXP.KEAX.SV.W.0132.000000T0000Z-170618T0330Z/ Lafayette MO-Johnson MO- 1021 PM CDT SAT JUN 17 2017 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAFAYETTE AND NORTHWESTERN JOHNSON COUNTIES WILL EXPIRE AT 1030 PM CDT... The storms which prompted the warning have moved out of the warned area. Therefore, the warning will be allowed to expire. A severe thunderstorm watch remains in effect until 200 AM CDT for west central Missouri. LAT...LON 3887 9411 3913 9407 3918 9362 3883 9382 TIME...MOT...LOC 0320Z 292DEG 34KT 3906 9361 3893 9362 3881 9373 $$ Hawblitzel
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:43 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 17, 6:43 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sat Jun 17 2017
.Discussion...
Issued at 115 PM CDT SAT JUN 17 2017
Widespread severe weather is still on track today along a strong
cold front expected to push through the CWA this afternoon and well
into the evening hours. Also, expecting to see dangerous heat levels
across eastern Kansas and western Missouri today with continued
increasing dew point values, combined with air temperatures rising
into the low to perhaps mid 90s. Lingering storms this morning
have produced a thinning cirrus canopy over the area, which has
kept temperatures in check slightly, though dangerous heat remains
likely this afternoon. An Excessive Heat Warning remains in
effect until 7 PM as heat indices will approach 105 to 109 degrees
across eastern Kansas and western Missouri. Caution should be
exercised during afternoon and evening outdoor activities in light
of these conditions. The next hazardous weather feature to
monitor is with the likelihood for damaging winds and large hail,
with a possible isolated tornado risk beginning by the late
afternoon into the late evening hours. In the wake of Friday night
convection across much of the area, the northwest to
southeastward oriented cold pool generated from this activity has
left behind a stagnant boundary across northeastern Kansas into
northwestern Missouri. Strong warm moist advection from the Gulf
of Mexico continues to feed into eastern Kansas and is pooling
moisture over northeastern Kansas as a result. A westward to
eastward stratocumulus layer depicted on visible satellite imagery
also gives evidence to this, and this boundary may add to the
complex scenario presented for afternoon convection as the
synoptic front pushes through the area.
The cold front is currently situated across southeastern Nebraska
and will be pushed to the southeast ahead of a deepening upper-level
trough now approaching the Central Plains. Convection is expected to
fire along the front as it advances southeastward, though where
exactly this will occur remains uncertain. The aforementioned
building cloud layer across northeastern Kansas and northern
Missouri may inhibit convection from firing along the front early
on. Also is the consideration that the previously mentioned thermal
boundary south of this cloud layer may provide enhanced convergence
along the synoptic front as it pushes through later this afternoon.
For now, generally thinking that ascent will be limited along the
front until reaching areas south of Highway 36. The front looks to
advance through this area in the 4 PM to 6 PM time frame, eventually
reaching the Kansas City Metro by 6 PM to 8 PM. Storms will then
reach peak intensity along and south of the I-70 corridor, though
the severe threat will commence from the onset of convection, given
the potent environment with the lingering highly unstable airmass
and ample bulk shear values near 40 to 50 kts where convection will
form. Large hail and damaging winds will remain the primary threat
during the duration of the frontal passage and subsequent
thunderstorm activity. The tornadic potential will be limited by
low-level flow parallel to the frontal boundary, though areas
south of Highway 36 and north of I-70 may see an isolated tornado
risk considering the backed surface flow orientation ahead of the
frontal boundary.
Thunderstorms should exit the CWA by early Sunday morning, with much
more pleasant conditions expected to form in the wake of the cold
front. Cooler temperatures will settle across the area both Sunday
and Monday, in addition to dry conditions persisting into the mid-
week. By that time, embedded disturbances within northwest flow atop
a returning warm sector will present the next chance of thunderstorm
development, along with steadily increasing temperatures.
&&
.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 643 PM CDT SAT JUN 17 2017
VFR conditions currently prevail across all the terminals along
the Missouri-Kansas state line; but a front settling through the
region, currently in the vicinity of KC to Kirksville, will
develop storms this evening that will effect the KC terminals
south, and might glance the KSTJ terminal in NW MO also. Activity
should push through rather quickly leaving only the only issue
being winds, which will veer to the north behind the front.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ057-060-103>105.
MO...Heat Advisory until 7 PM CDT this evening for MOZ028-029-037-043-
053-054.
&&
Discussion...Welsh
Aviation...CutterHazardous weather outlook, Jun 17, 4:53 AM CDT, 16 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 453 AM CDT Sat Jun 17 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 453 AM CDT Sat Jun 17 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms are expected to develop this afternoon and will increase in coverage and intensity as they move southward this evening. Strong straight line winds and hail are the main threats, but an isolated tornado cannot be ruled out. Very hot and humid conditions will result in dangerous heat indices in the 100-110 degree range this afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Storm chances and heat return Tuesday and linger through the rest of the week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jun 17, 9:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
924 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TSTM WND GST 4 N OAKVIEW 39.26N 94.58W
06/17/2017 E60 MPH CLAY MO AMATEUR RADIO
AT 93RD ST. AND NORTH OAK TRFWY.
&&
LGLocal storm report, Jun 17, 9:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
929 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 2 N WESTWOOD 39.06N 94.61W
06/17/2017 WYANDOTTE KS TRAINED SPOTTER
3-5 IN DIAMETER LIMBS SNAPPED.
&&
STGLocal storm report, Jun 17, 9:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
930 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST 3 SSW RAYTOWN 38.97N 94.50W
06/17/2017 E60 MPH JACKSON MO TRAINED SPOTTER
&&
STGLocal storm report, Jun 17, 9:33 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
933 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM TSTM WND GST 1 E GLADSTONE 39.20N 94.55W
06/17/2017 E65 MPH CLAY MO AMATEUR RADIO
MULTIPLE TREES DOWN. 61ST ST. AND ANTIOCH
RD.
&&
LGLocal storm report, Jun 17, 9:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
936 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST 1 N RANDOLPH 39.18N 94.49W
06/17/2017 E80 MPH CLAY MO TRAINED SPOTTER
SPOTTER SAW TRANSFORMERS BLOW. REPORTED AT
WORLDS OF FUN.
&&
LGLocal storm report, Jun 17, 9:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
938 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST 3 NNW RAYTOWN 39.05N 94.48W
06/17/2017 E75 MPH JACKSON MO TRAINED SPOTTER
POWER FLASHES OBSERVED. BP GAS STATION SIGN
ACROSS FROM KAUFFMAN STADIUM DOWN.
&&
LGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:29 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 46 min |
| Jun 17, 9:00 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte, Ray | 45 min |
| Jun 17, 9:08 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 52 min |
| Jun 17, 9:14 PM CDT | Areal Flood Advisory | EAX | Clay, Clinton, Jackson, Platte | 3 hr |
| Jun 17, 9:34 PM CDT | Areal Flood Advisory | EAX | Cass, Jackson | 3 hr |
| Jun 17, 9:47 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 5 min |
| Jun 17, 9:49 PM CDT | Tornado Warning | EAX | Lafayette | 26 min |
| Jun 17, 10:07 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 53 min |
| Jun 17, 10:16 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 44 min |
| Jun 17, 10:38 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Pettis, Saline | 51 min |
| Jun 17, 10:40 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard, Randolph, Saline | 36 min |
| Jun 18, 9:00 AM CDT | River Flood Warning | EAX | Carroll | 47 hr |
| Jun 18, 10:03 AM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 63 hr |
| Jun 18, 2:31 PM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 61 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.